Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 50, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 12:57 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2014, 12:57 PM MDT (18:57 UTC)
- Expired
- Jun 18, 2014, 2:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:28 PM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:31 AM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 18, 11:31 AM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1231 PM CDT WED JUN 18 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. CONDITIONS QUIET ACROSS THE AREA AT THIS TIME...WITH EARLIER SEVERE STORM OVER SOUTHERN DEWEY COUNTY LONG GONE. INVERTED SFC TROUGH OVER WESTERN SD WITH SHOWERS AND STORMS OVER UNR CWA. OVERALL...NOT MANY CHANGES MADE TO THE FORECAST. DID DELAY ONSET OF PRECIP A BIT ACROSS THE EAST AS MODELS ARE TRYING TO SLOW DOWN PROGRESSION OF SFC TROUGH. AFTER LOOKING AT ALL HI-RES MODELS...THERE SEEMS TO BE A CONSENSUS THAT ANY DEVELOPMENT THIS AFTERNOON WILL BE OVER CENTRAL SD. IT APPEARS ACTIVITY WONT RAMP UP ACROSS EASTERN AREAS UNTIL THIS EVENING. SVR PARAMETERS STILL LOOK VERY GOOD AND EXPECTING SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS...AND PERHAPS A COUPLE TORNADOES. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY A BOWING LINE SEGMENT IS CURRENTLY WORKING ITS WAY ACROSS THE WESTERN CWA THIS MORNING. PLENTY OF ELEVATED CAPE AND EFFECTIVE SHEAR TO KEEP THIS THING GOING. LIMITED OBS...SO NO REPORTS OF SEVERE WINDS OR HAIL AT THE TIME OF THE DISCUSSION. IF IT HOLDS TOGETHER IT WILL LIKELY TRACK NORTHEAST INTO NORTH DAKOTA IN THE NEXT FEW HOURS. THE MAIN UPPER LOW /DISTINCTLY VISIBLE ON WATER VAPOR IMAGERY/ IS NOW OVER THE NORTHERN INTER-MOUNTAIN REGION...AND WILL LIFT NORTHEAST TODAY. A PRETTY DECENT CAP WILL BE IN PLACE BEFORE THE UPPER LOW APPROACHES AND HEIGHTS BEING TO FALL. IN FACT...INITIALLY 700 TEMPS WILL BE IN THE +10 TO +14 C RANGE ACROSS THE CENTRAL AND EASTERN CWA. GIVEN THIS...IT APPEARS THAT STORM DEVELOPMENT WILL BE ALONG THE SURFACE INVERTED THROUGH...TIED CLOSELY TO THE MAIN UPPER TROUGH AND HEIGHT FALLS. THE DEEP LAYER FLOW WILL BE AT ABOUT A 45 DEGREE ANGLE TO THE SURFACE BOUNDARY...SO DISCRETE CELLS ARE POSSIBLE...MAYBE DEVELOPING INTO A LINE OF STORMS. STORMS WILL FORM OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND MOVE EAST...INTERACTING WITH CAPE VALUES IN THE 2000-3000 J/KG RANGE AS WELL AS 30 TO 40 KTS OF 0-6 KM SHEAR. OVERALL...HAIL AND WIND ARE THE MAIN THREATS. HOWEVER...AS THE SYSTEM INTENSIFIES A CLOSED LOW CIRCULATION WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA AND LIFT NORTHEAST. IF STORMS CAN FORM ALONG THE WARM FRONT...OR NEAR THE TRIPLE POINT OF THE SURFACE LOW...PLENTY OF LOW LEVEL ROTATIONAL SHEAR WILL BE PRESENT...AND ISOLATED TORNADOES ARE CERTAINLY NOT OUT OF THE QUESTION. OVERALL IT LOOKS LIKE A VERY GOOD SET UP FOR SEVERE STORMS...EVEN IF SURFACE HEATING IS INHIBITED BY CLOUD COVER FOR MUCH OF THE DAY. APPROPRIATE SEVERE WORDING HAS BEEN ADDED TO THE FORECAST. BY THURSDAY WESTERLY WINDS SHOULD BE TRANSPORTING DRIER AIR INTO THE REGION...AND BEYOND SOME LINGERING PRECIPITATION ACROSS THE FAR NORTHEAST CWA...CONDITIONS SHOULD CLEAR OUT...AND A COUPLE OF DRY DAYS ARE EXPECTED. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NOT A WHOLE LOT HAS CHANGED IN THE EXTENDED MODELS THIS GO ROUND. STILL LOOKS LIKE THE FLOW PATTERN TAKES ON MORE OF A FLAT RIDGE ALOFT WITH A COUPLE OF EMBEDDED SHORTWAVES WORKING THROUGH. THE FRONT END OF THE EXTENDED APPEARS TO BE DRY. HOWEVER...EVENTUALLY LATER IN THE PERIOD...MODEST LLM/INSTABILITY RETURNS AND PRECIPITATION CHANCES SHOW UP AGAIN /ESPECIALLY BY SUNDAY/. TEMPERATURES SHOULD BE RUNNING GENERALLY AROUND NORMAL THROUGHOUT THE EXTENDED FORECAST PERIOD...HEADING OFFICIALLY INTO THE SUMMER SEASON. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL OVER ALL BUT THE SOUTHWESTERN CWA DURING THE EARLY AFTERNOON HOURS. MVFR CIGS ARE IN PLACE ACROSS THE SOUTHWEST...INCLUDING KPIR. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN CWA THIS AFTERNOON...THEN WILL SPREAD EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT...WITH A FEW TORNADOES POSSIBLE. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH VFR CONDITIONS THEN PREVAILING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...SERR LONG TERM...DORN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:49 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED JUN 18 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. SERR
In the hours before
Local storm report, Jun 18, 8:20 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 10 SSW RIDGEVIEW 44.94N 100.85W
06/18/2014 M1.00 INCH DEWEY SD PUBLIC
&&
EVENT NUMBER ABR1400433
TMKLocal storm report, Jun 18, 8:26 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
926 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 3 ENE SULLY BUTTES 44.72N 100.44W
06/18/2014 E1.00 INCH SULLY SD PUBLIC
&&
EVENT NUMBER ABR1400434
CONNELLYLocal storm report, Jun 18, 8:43 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 9 NW LEBANON 45.15N 99.91W
06/18/2014 E0.88 INCH POTTER SD PUBLIC
&&
EVENT NUMBER ABR1400435
CONNELLYSpecial weather statement, Jun 18, 12:24 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 124 PM CDT WED JUN 18 2014 SDZ015-016-181900- DEWEY-POTTER- 1224 PM MDT WED JUN 18 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DEWEY AND WESTERN POTTER COUNTIES UNTIL 100 PM MDT/200 PM CDT/... AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SWIFTBIRD...OR 30 MILES WEST OF GETTYSBURG...MOVING NORTH AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Jun 18, 12:36 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 136 PM CDT WED JUN 18 2014 SDZ015-181900- DEWEY- 1236 PM MDT WED JUN 18 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DEWEY COUNTY UNTIL 100 PM MDT... AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WHITE HORSE...OR 25 MILES NORTHEAST OF EAGLE BUTTE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE GLENCROSS. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, Jun 18, 12:50 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
06/18/2014 M56 MPH CORSON SD MESONET
MEASURED FROM THE ATHBOY CWOP.
&&
EVENT NUMBER ABR1400436
FOWLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jun 18, 1:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 57 min |
| Jun 18, 2:27 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 18, 2:30 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 60 min |
| Jun 18, 3:15 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 18, 3:29 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 61 min |
| Jun 18, 4:29 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 61 min |
| Jun 18, 4:30 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 60 min |
| Jun 18, 6:11 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 18, 7:06 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 54 min |
| Jun 18, 7:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 62 min |
| Jun 18, 12:10 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 12:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 62 min |
| Jun 18, 1:30 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jun 18, 2:14 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
| Jun 18, 2:26 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 18, 3:36 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey | 6 hr |
| Jun 18, 3:40 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 35 min |
| Jun 18, 4:26 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 6 hr |
| Jun 18, 4:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 50 min |
| Jun 18, 5:02 PM MDT | Tornado Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jun 18, 5:19 PM MDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 18, 5:27 PM MDT | Tornado Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.